Illinois, 2016

Damaging Wind in Illinois, July 7, 2016

July 7, 2016 · NWS ILX · 1 event in 1 county or zone

An upper-level disturbance tracking along a stationary frontal boundary triggered a line of thunderstorms across west-central Illinois during the morning of July 7th. One of the cells produced minor wind damage in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance tracking along a stationary frontal boundary triggered a line of thunderstorms across west-central Illinois during the morning of July 7th. One of the cells produced minor wind damage in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 5:07 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 7, 5:07 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
607 AM CDT THU JUL 7 2016

.SHORT TERM...(Today)
ISSUED AT 332 AM CDT Thu Jul 7 2016

Latest surface analysis indicating the outflow boundary that pushed
through our area yesterday was located over extreme southern
Illinois and stretching back northwest into central through
northwest Missouri. Large convective system over west central
Iowa was showing signs of weakening, at least over parts of central
Iowa, with the most intense convection now over southwest Iowa
heading into northwest Missouri, and over extreme northern Iowa.
Short term models suggest the line should start to push into our
western counties in the 14z-16z time frame. Question becomes if
there will be enough heating this morning prior to the arrival of
the storms to reintensify the convection.

Models continue to suggest storms for the mid to late morning hours
with a break by mid afternoon before convection associated with the
stronger upper wave arrives tonight. The NAM-WRF model indicates the
stronger convection from NW Missouri early this morning will track
southeast along the instability gradient along the old outflow
boundary over central Mo. Cape values by late morning already
between 4500-6000 J/kg along and south of the boundary, while
further north in our area, mid to late morning Capes of around 2500
J/Kg are forecast. 0-6km shear profiles more than enough for
organized strong to severe cnvection today with west to northwest
winds of 30-40 kts. The primary threat from this first wave of
storms will be from straight line wind damage.

Will time the first wave of convection in from mid morning into the
early afternoon hours, and then confidence really lowers with
respect to coverage later this afternoon. Still thinking with a
fairly widespread cloud shield moving in from the convection to our
west, temperatures will be held down some. A bit hesitant to go too
much cooler than guidance as any breaks in the clouds this afternoon
will be all it takes to push temperatures close to or even above 90
in a few locations. Heat Index values will be held down a bit as
well with readings in the 95 to 100 degree range, but again, even a
short period of sunshine in this air mass will push temps and heat
indices higher than currently forecast.

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 332 AM CDT Thu Jul 7 2016

SPC day1 outlook shows enhanced risk of severe storms over much
of IA into central/NW IL, and covers all but far southeast CWA where
a slight risk remains this afternoon and tonight. Damaging wind
gusts is biggest severe wx threat of 30% while 5-10% risk of large
hail. Just 2% risk of tornadoes in far west central CWA by Schuyler,
Scott and western parts of Cass and Morgan counties. A 2nd MCS
likely to affect parts of CWA tonight over central and northern IL.
A vigorous upper level trof over Montana to track east across the
northern plains today and into the upper MS river valley by dawn
Friday, and supports MCS activity ahead of this feature tonight.
Heavy rains and frequent lightning also a risk with these storms as
precipitable water values will be around 2 inches. Then its cold
front to push southeast across central/southeast IL on Friday. Best
forcing and deeper moisture will be southeast of central IL where
highest chances of convection will occur. Just have 20% chances of
convection se of I-55 on Friday while SPC keeps slight risk
southeast of IL over KY and far southeast IN. Another very warm and
humid day with highs Friday ranging from mid 80s nw of IL river to
lower 90s from I-70 southeast where afternoon heat indices peak
around 100F before drier air starts to filter in late in the day.

Drier and cooler air filters into IL on Friday night and Saturday as
weak high pressure of 1018 mb settles into the Midwest Saturday and
then into the Ohio river valley by Sunday afternoon. Highs in the
low to mid 80s Sat/Sun while lower dewpoints in the low to mid 60s.
A 1000 mb surface low pressure over the upper Great Lakes on Friday
night tracks into southern Ontario by sunset Saturday and keeps its
qpf and more cloud cover northeast of IL.

00Z forecast models build upper level ridge back into the MS river
valley early next week and starts to bring back warmer and more
humid air on Mon/Tue. Most of CWA still apears dry on Monday with
just slight pops in western/sw CWA where more unstable airmass
starts to return. Better chances of convection return to IL on Tue
and Wed along with the unstable tropical airmass. Upper level trof
digging into the Midwest on Wednesday to support chances of showers
and thunderstorms over central IL Wed into Thu.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 605 AM CDT Thu Jul 7 2016

Areas of LIFR to VLIFR conditions due to fog will rapidly improve
after 13z, with mostly VFR conditions returning except with any
convection that pushes into the area this morning. We may see some
brief IFR cigs and vsbys with any TSRA the moves across a TAF
site. We expect a break in the storms by mid afternoon across the
forecast area with another threat for scattered convection
returning ahead of a cold front after 02z tonight. Look for
southerly winds today to increase to 10 to 15 kts with a few gusts
that may reach 20 kts this afternoon. Southerly winds at 8 to 13
kts expected tonight. Winds highly variable in direction and speed
in and near the TSRA today and tonight.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Smith
LONG TERM...07
AVIATION...Smith
Hazardous weather outlook, Jul 7, 4:07 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
507 AM CDT THU JUL 7 2016

ILZ027>031-036>038-040>043-047>053-081100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
507 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL LIMIT VISIBILITIES TO LESS THAN ONE
QUARTER MILE IN A FEW LOCATIONS EARLY THIS MORNING.

AN ACTIVE SEVERE WEATHER PATTERN IS SHAPING UP FOR THE AREA OVER
THE NEXT 24 HOURS WITH A COUPLE OF ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS EXPECTED...THE FIRST BEING FROM THIS MORNING INTO
EARLY THIS AFTERNOON...WITH THE SECOND WAVE ARRIVING TONIGHT ALONG
A COLD FRONT. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS
TODAY INTO TONIGHT ACROSS THE AREA WITH THE PRIMARY THREAT BEING
FROM DAMAGING WIND GUSTS.

CONFIDENCE NOT THAT HIGH AT THIS TIME FOR THE SECOND BAND OF STORMS
TONIGHT. IF THE FIRST ROUND OF THUNDERSTORMS BECOMES ORGANIZED/SEVERE
ACROSS THE AREA LATER THIS MORNING...IT MAY IMPACT THE POTENTIAL
FOR THUNDERSTORMS TO REDEVELOP TONIGHT AHEAD OF THE COLD FRONT.

AFTERNOON HEAT INDEX VALUES OF 95 TO 100 ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING INTO EARLY THIS
AFTERNOON...PRIMARILY FROM 9 AM THROUGH 2 PM...AND AGAIN LATER
THIS EVENING AND OVERNIGHT...FROM 8 PM UNTIL 2 AM.

A CONFERENCE CALL FOR EMERGENCY MANAGERS WILL BE CONDUCTED AT
930 AM CDT.

ILZ044>046-054>057-061>063-066>068-071>073-081100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
507 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL LIMIT VISIBILITIES TO LESS THAN ONE
QUARTER MILE IN A FEW LOCATIONS EARLY THIS MORNING.

AN ACTIVE SEVERE WEATHER PATTERN IS SHAPING UP FOR THE AREA OVER
THE NEXT 24 HOURS WITH A COUPLE OF ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS EXPECTED...THE FIRST BEING FROM THIS MORNING INTO
EARLY THIS AFTERNOON...WITH THE SECOND WAVE ARRIVING TONIGHT ALONG
A COLD FRONT. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS
TODAY INTO TONIGHT ACROSS THE AREA WITH THE PRIMARY THREAT BEING
FROM DAMAGING WIND GUSTS.

CONFIDENCE NOT THAT HIGH AT THIS TIME FOR THE SECOND BAND OF STORMS
TONIGHT. IF THE FIRST ROUND OF THUNDERSTORMS BECOMES ORGANIZED/SEVERE
ACROSS THE AREA LATER THIS MORNING...IT MAY IMPACT THE POTENTIAL
FOR ANY REDEVELOPMENT OF THUNDERSTORMS TONIGHT AHEAD OF THE COLD
FRONT.

AFTERNOON HEAT INDEX VALUES OF 95 TO 100 ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING INTO EARLY THIS
AFTERNOON...PRIMARILY FROM 10 AM THROUGH 2 PM...AND AGAIN LATER
THIS EVENING AND OVERNIGHT...FROM 9 PM UNTIL 2 AM.

A CONFERENCE CALL FOR EMERGENCY MANAGERS WILL BE CONDUCTED AT
930 AM CDT.

SMITH

In the hours before

Special weather statement, Jul 7, 4:26 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
526 AM CDT THU JUL 7 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071300-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE...
HAVANA...LINCOLN...CLINTON...MONTICELLO...CHAMPAIGN...URBANA...
DANVILLE...BEARDSTOWN...PETERSBURG...WINCHESTER...JACKSONVILLE...
SPRINGFIELD...TAYLORVILLE...DECATUR...SULLIVAN...TUSCOLA...
CHARLESTON...MATTOON...PARIS...SHELBYVILLE...GREENUP...MARSHALL...
EFFINGHAM...NEWTON...ROBINSON...FLORA...OLNEY...LAWRENCEVILLE
526 AM CDT THU JUL 7 2016

...AREAS OF DENSE FOG EARLY THIS MORNING...

THE COMBINATION OF A CLEAR SKY...ABUNDANT LOW LEVEL MOISTURE FROM
THE RECENT RAINFALL AND A LIGHT WIND HAS LED TO THE FORMATION OF
FOG OVER PARTS OF CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS
EARLY THIS MORNING. VISIBILITY WILL BE REDUCED TO LESS THAN A
QUARTER MILE IN SPOTS. IF YOU ARE DRIVING...SLOW DOWN AND BE
PREPARED FOR SUDDEN CHANGES IN VISIBILITY. THE FOG IS EXPECTED TO
LIFT BY MID MORNING.

SMITH
Special weather statement, Jul 7, 8:04 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CDT THU JUL 7 2016

ILZ036-071445-
FULTON-
904 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR FULTON COUNTY UNTIL 945 AM CDT...

AT 903 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM LITTLE SWAN LAKE TO NEAR INDUSTRY TO NEAR
BROWNING. MOVEMENT WAS NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CANTON...LEWISTOWN...FARMINGTON...CUBA...ASTORIA...AVON...VERMONT...
ST. DAVID...FAIRVIEW...IPAVA...LONDON MILLS...TABLE GROVE...
DUNFERMLINE...BERNADOTTE...SMITHFIELD...BRYANT...NORRIS...
LIVERPOOL...MARIETTA AND ELLISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4071 9044 4071 8999 4039 8999 4037 9004
      4035 9005 4033 9005 4031 9007 4029 9008
      4026 9011 4024 9012 4022 9016 4018 9020
      4019 9045
TIME...MOT...LOC 1403Z 233DEG 38KT 4068 9052 4036 9061 4017 9041

GEELHART

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 7, 8:08 AM CST to 8:13 AM CST
Where
Morgan County, 1.06 mi W of Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.730, -90.250

A large tree branch was blown down on the west side of Jacksonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646792.